Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 38, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 19, 2018, 2:19 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 2:19 PM MDT (20:19 UTC)
- Expired
- Jul 19, 2018, 10:15 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 80 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WGUS55 KSLC 192019
FFWSLC
UTC017-025-037-200415-
/O.NEW.KSLC.FF.W.0038.180719T2019Z-180720T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
219 PM MDT THU JUL 19 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern Garfield County in southern Utah...
Southwestern San Juan County in southeastern Utah...
Central Kane County in southern Utah...
* Until 1015 PM MDT Thursday
* At 214 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over a large portion of Southern Utah. The rainfall is
currently tracking from Bryce National Park southward to the
Arizona Border. Drainages that anticipate flash flooding include
Johnson Wash, Snake Creek, the Paria River drainage, Wahweap, Warm
Creek, and Last Chance Creek. Flash flooding is expected to begin
shortly.
* These storms are quite potent and are currently producing upwards
of 2 inches per hour in some locations. Flash flooding from this
intense rainfall will be dramatic and dangerous.
* If you plan on traveling through these areas through the evening
hours, be aware of your surroundings and have an escape plan ready
to go.
* Some locations that will experience flooding include...
Big Water, Kodachrome Basin State Park and Lake Powell.
LAT...LON 3726 11247 3754 11236 3754 11151 3701 11108
3700 11242
$$
McInerney/Dewey2 follow-up statements
667
WGUS75 KSLC 200029
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
629 PM MDT THU JUL 19 2018
UTC017-025-037-200415-
/O.CON.KSLC.FF.W.0038.000000T0000Z-180720T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Kane UT-
629 PM MDT THU JUL 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTHWESTERN GARFIELD...SOUTHWESTERN SAN JUAN AND CENTRAL KANE
COUNTIES...
At 625 PM MDT, Thunderstorm activity has reformed over the southern
aspect of the warned area. Storms are moving forward into Big Water
and drainages to the east.
Additionally, up to 2 inches of rain had fallen around 2pm in the
headwater areas and it is inferred that the resultant flood is
coursing through the Paria and Cottonwood Creek areas.
The combination of earlier rain and current thunderstorm activity
make the Paria and surrounding drainages quite dangerous through the
evening hours. Please be aware of fast moving water and rapidly
changing conditions in these drainages.
Some locations that will experience flooding include...
Big Water, Kodachrome Basin State Park and Lake Powell.
LAT...LON 3726 11247 3754 11236 3754 11151 3701 11108
3700 11242
$$
McInerney335
WGUS75 KSLC 200414
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1014 PM MDT THU JUL 19 2018
UTC017-025-037-200419-
/O.EXP.KSLC.FF.W.0038.000000T0000Z-180720T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Kane UT-
1014 PM MDT THU JUL 19 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GARFIELD...SOUTHWESTERN
SAN JUAN AND CENTRAL KANE COUNTIES WILL EXPIRE AT 1015 PM MDT...
Heavy rain has ended over south-central Utah. Although light rain
will continue through late tonight, flooding is no longer expected
to pose a threat. Any lingering high flows along Johnson Wash, Snake
Creek, the Paria River drainage, Wahweap Creek, Warm Creek, and Last
Chance Creek will gradually diminish overnight.
LAT...LON 3726 11247 3754 11236 3754 11151 3701 11108
3700 11242
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:40 AM MDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 19, 9:40 AM MDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 940 AM MDT Thu Jul 19 2018 .SYNOPSIS...High pressure will remain across the region into the weekend. Moisture will increase across the south today and move further north Friday into the weekend. && .DISCUSSION...A nice summer morning across the state of Utah and southwest Wyoming this morning, under mostly clear skies and temperatures warming into the mid 70s and mid 80s by 9 am. There is a clear dividing line of the moisture that has parked over southern Utah, which sits about King Canyon to Nephi to Wellington with dewpoints in the 50s and 60s to the south, and 30s and 40s to the north. Precipitable water values are expected to surpass 1.25 inches to 1.5 inches in the far southwest corner of Utah. All ingredients are pointing to an active Monsoonal storm day across the south with our biggest concern flash flooding. The going forecast is on point, so no updates planned at this time. Will focus on the developing coverage this afternoon and look ahead to how things play out for tomorrow. Including parts of the previous discussion below. .Previous... An elongated upper level ridge is in place across the West this morning, with the center of the ridge roughly located across southern Nevada. The center of the ridge will shift eastward through the morning and into the afternoon. This will help to continue to draw moisture north...and also change the main storm motions expected with any convection today. To set up today's convection...model guidance indicates 1000-1500 J/kg of SBCAPE will develop across portions of southwestern and south central Utah. With little deep layer shear, the genesis of convection will be across the higher terrain, particularly the southern Utah mountains. Corfidi vectors trend toward a westward drift of any convection. As this convection will be outflow dominant, much of the CAM guidance supports convection organizing into one or more main clusters on a common cold pool and transitioning across the axis of instability set up across the lower deserts of Utah. This includes southwestern and south central Utah. Given the expected convective evolution this afternoon and evening, the elevated moisture levels, and the nature of the terrain across southwestern and south central Utah, hoisted a flash flood watch for these areas. Started the watch around 18Z as convection tends to trend early for the Brian Head Burn Scar...but the main threat for southwest/south central Utah will trend later in the afternoon and into the evening. && .AVIATION...Expecting VFR conditions at the SLC terminal through the day with some scattered clouds. Southeast winds in place will occasionally be light and variable this morning before shifting to the northwest between 17z to 19z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flash Flood Watch through this evening for UTZ019-020-518. WY...None. && Dewey For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 19, 3:19 AM MDT, 11 hours before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 319 AM MDT Thu Jul 19 2018 UTZ001>016-019>021-517-518-WYZ021-201300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 319 AM MDT Thu Jul 19 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to develop across portions of southern Utah this afternoon and evening. Heavy rainfall will be possible with these storms. Areas such as slot canyons, recent burn scars, slick rocks areas and normally dry washes will be at a higher risk of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers and thunderstorms will be possible each afternoon and evening through early next week. Heavy rainfall will be possible with some of these storms and isolated flash flooding is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:23 PM MDT | Special Weather Statement | SLC | Iron | 37 min |
| Jul 18, 9:21 PM MDT | Areal Flood Advisory | SLC | Kane | 114 min |
| Jul 18, 10:46 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 19, 2:44 AM MDT | Flash Flood Watch | SLC | 20 hr | |
| Jul 19, 3:51 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Jul 19, 5:33 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 19, 5:40 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.